Utah, 2025

High Wind in Utah, May 20, 2025

May 20, 2025 · NWS GJT · 1 event in 1 county or zone

A jet streak riding through the northwesterly flow aloft brough some high synoptic winds to parts of northeast Utah and along the higher elevations of the Colorado Divide. In addition, upper level moisture riding that jet led to the development of some showers across the terrain, but dry surface levels led to gusty outflows, which enhanced the already gusty winds in spots.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A jet streak riding through the northwesterly flow aloft brough some high synoptic winds to parts of northeast Utah and along the higher elevations of the Colorado Divide. In addition, upper level moisture riding that jet led to the development of some showers across the terrain, but dry surface levels led to gusty outflows, which enhanced the already gusty winds in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 12:26 PM MST, 2 hours 34 minutes earlier. Its key messages:

  • Scattered showers for northeast Utah and northwest Colorado could produce gusty outflow winds this afternoon and some light snow accumulations on the mountains.
  • A warming trend begins today and continues into the weekend, with desert valleys surging towards the 90s.
  • Non-zero precipitation chances return this weekend, but confidence remains low thanks to antecedent hot, dry, and windy conditions.
Area forecast discussion, May 20, 12:26 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
126 PM MDT Tue May 20 2025

.KEY MESSAGES...

- Scattered showers for northeast Utah and northwest Colorado
  could produce gusty outflow winds this afternoon and some
  light snow accumulations on the mountains.

- A warming trend begins today and continues into the weekend,
  with desert valleys surging towards the 90s.

- Non-zero precipitation chances return this weekend, but
  confidence remains low thanks to antecedent hot, dry, and
  windy conditions.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1217 PM MDT Tue May 20 2025

Northwest flow aloft has ushered in another jet streak along with
some mositure across northern CWA. This is where showers are
possible this afternoon and evening, and the rain/snow amounts are
expected to be minor. The jet is also contributing to gusty winds
especially along the Divide and close to the Wyoming state line.
Snow levels are around 9 kft and there is not much QPF, but the Park
Range and Vail Pass area could get an inch or two. This is not
expected to cause any travel impacts. Tomorrow southwest flow aloft
begins although the moisture does not vary much, so there could be
an isolated shower north of I-70. This flow marks the beginning of
strong warm advection so highs jump a good 10 degrees for most
locations.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 1217 PM MDT Tue May 20 2025

Southwest flow begins to increase a bit on Thursday as a transitory
ridge moves east and a few shortwaves move across the Intermountain
West. This will continue to draw up strong warm air advection with
decent mixing and a dry air mass. The flow increases even more on
Friday as a more robust shortwave trough drops into the Great Basin.
This trough will be accompanied by a 90 kt jet over Utah, so eastern
Utah and western Colorado will be in the favored left exit region of
this jet. Not much moisture accompanies it however, so we will
instead see increasing potential for critical fire weather
conditions due to the low relative humidity and gusty winds.
Currently, east-central and southeast Utah are the only areas with
critical fuels but this could change as vegetation dries out. In
addition, temperatures will be quite hot, pushing near 90 over the
Grand Valley and upper 80s to low 90s for the desert valleys of east-
central and southeast Utah. 80s will be seen for the remaining
valley locales with 60s and 70s for the mountain towns. This is
about 5 to 10 degrees above normal. This shortwave trough will lift
northeast across our northern areas Friday night into Saturday, so
we could see some isolated to scattered storms over areas north of I-
70 but chances are pretty low as most guidance remains dry.
Temperatures cool slightly this weekend due to the passage of this
shortwave trough by about 5 degrees so most areas still remain
around 5 degrees above normal this weekend into early next week.

Forecast uncertainty increases beyond Saturday as models are not in
great agreement on the pattern and precipitation potential as a high
pressure ridge builds west of us and potentially forms a Rex Block,
which models tend to struggle resolving. So at this time, consensus
seems to stick with a warm and drier pattern with afternoon
convection possible over the western Colorado Divide mountains and
areas east of the Divide. Temperatures largely remain dependent on
the extent and how far west the showers may form, so will stick with
warmer than normal until better model consistency is seen.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1154 AM MDT Tue May 20 2025

VFR conditions will prevail over the next 24 hours with some
scattered cloud cover and isolated to scattered showers across
the north. Gusty afternoon winds will be common with enhanced
gusts due to showers across the north. There is low potential
for showers at KHDN late this afternoon and evening so included
a PROB30 group to address this. Skies should clear overnight and
by Wednesday morning with light, terrain driven winds overnight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KJS
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, May 20, 2:50 AM MST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
350 AM MDT Tue May 20 2025

COZ001>014-017>023-UTZ022>025-027>029-211000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
350 AM MDT Tue May 20 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Scattered showers can be expected in northeast Utah and northwest
Colorado this afternoon, with a few snow showers possible on the
higher elevations of the Uintas and Park Range. Meaningful
accumulations are not expected there. Shower activity tapers down
late Tuesday night and early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Warmer and drier conditions return Wednesday and beyond. Temperatures
surge well into the 80s around the region through the weekend. Non-
zero precipitation chances return Sunday and Monday, but confidence
remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Uinta Basin

When
May 20, 3:00 PM MST to 5:00 PM MST
Where
Eastern Uinta Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The Vernal CWOP site, which is on the west side of town, recorded a gust to 64 mph at 4:40 PM MDT. A gust to 57 mph also was recorded at this site at 5:50 PM MDT. Both these gusts are likely the result of non-convective enhancement from nearby precipitation. No reports of injuries, damages, or fatalities were received.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265784.